Alert archive / Texas / Wind Advisories in 2014

Wind Advisory 20, NWS Lubbock, TX

December 14, 201418 counties in Texas

NWS Lubbock, TX issued this wind advisory at Dec 14, 2014, 5:06 AM CST for 18 counties in Texas. It took effect at Dec 14, 2014, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2014, 5:06 AM CST (11:06 UTC)
In effect from
Dec 14, 2014, 10:00 AM CST
Expired
Dec 14, 2014, 6:00 PM CST
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 28 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WWUS74 KLUB 141106
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
506 AM CST SUN DEC 14 2014

TXZ021>025-027>031-033>036-039>042-142200-
/O.NEW.KLUB.WI.Y.0020.141214T1600Z-141215T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...MULESHOE...
LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...MATADOR...
ROARING SPRINGS...MORTON...LEVELLAND...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...PLAINS...DENVER CITY...
BROWNFIELD...TAHOKA...ODONNELL...POST
506 AM CST SUN DEC 14 2014

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* TIMING...STRONG WESTERLY WINDS WILL OVERSPREAD THE SOUTHWEST
  TEXAS PANHANDLE AND SOUTH PLAINS LATE THIS MORNING AND PERSIST
  THROUGH THE AFTERNOON HOURS.

* WINDS...SUSTAINED AT 30 TO 40 MPH...WITH GUSTS TO 45 TO 55 MPH.

* IMPACTS...THE STRONG WINDS WILL MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ON NORTH TO
  SOUTH ORIENTED ROADWAYS. POORLY FASTENED LOOSE OR LIGHTWEIGHT
  OBJECTS...INCLUDING HOLIDAY DECORATIONS...WILL BE BLOWN AROUND.
  IN ADDITION...VISIBILITIES WILL BE REDUCED IN BLOWING
  DUST...ESPECIALLY DOWNWIND OF OPEN FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
818 
WWUS74 KLUB 142112
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
312 PM CST SUN DEC 14 2014

TXZ021>025-027>031-033>036-039>042-150000-
/O.CON.KLUB.WI.Y.0020.000000T0000Z-141215T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...MULESHOE...
LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...MATADOR...
ROARING SPRINGS...MORTON...LEVELLAND...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...PLAINS...DENVER CITY...
BROWNFIELD...TAHOKA...ODONNELL...POST
312 PM CST SUN DEC 14 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING...STRONG WESTERLY WINDS WILL PERSIST ACROSS THE SOUTHWEST
  TEXAS PANHANDLE AND SOUTH PLAINS THROUGH THE AFTERNOON.

* WINDS...SUSTAINED AT 30 TO 40 MPH...WITH GUSTS TO 45 TO 55 MPH.

* IMPACTS...THE STRONG WINDS WILL MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES ON NORTH TO SOUTH ORIENTED
  ROADWAYS. POORLY FASTENED LOOSE OR LIGHTWEIGHT OBJECTS...
  INCLUDING HOLIDAY DECORATIONS...WILL BE BLOWN AROUND. IN
  ADDITION...VISIBILITIES WILL BE REDUCED IN BLOWING DUST...
  ESPECIALLY DOWNWIND OF OPEN FIELDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
324 
WWUS74 KLUB 150000
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CST SUN DEC 14 2014

TXZ021>025-027>031-033>036-039>042-150100-
/O.EXP.KLUB.WI.Y.0020.000000T0000Z-141215T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...MULESHOE...
LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...MATADOR...
ROARING SPRINGS...MORTON...LEVELLAND...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...PLAINS...DENVER CITY...
BROWNFIELD...TAHOKA...ODONNELL...POST
600 PM CST SUN DEC 14 2014

...WIND ADVISORY HAS EXPIRED...

SUSTAINED WEST TO SOUTHWEST WIND SPEEDS HAVE DROPPED BELOW 31 MPH
ACROSS THE SOUTH PLAINS AND PORTIONS OF THE ROLLING PLAINS EARLY
THIS EVENING. AS A RESULT...WILL ALLOW THE WIND ADVISORY TO
EXPIRE ON TIME.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Dec 14, 3:40 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 14, 3:40 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 AM CST SUN DEC 14 2014

.SHORT TERM...
A POTENT UPPER LOW WAS APPROACHING FROM THE WEST THROUGH NORTHERN
NEW MEXICO AS OF 08Z. THE UPPER LOW IS FORECAST TO MAKE STEADY
PROGRESS THROUGH THE NORTHERN TEXAS PANHANDLE THIS AFTERNOON AND
INTO CENTRAL KANSAS BY LATE TONIGHT. THIS TRACK WILL BRING A BRIEF
WINDOW OF LIFT FROM WEST TO EAST ACROSS THE CWA THROUGH MID TO
LATE MORNING...WITH THE DRY SLOT...SUBSIDENCE...STRONG WESTERLY
WINDS AND AREAS OF BLOWING DUST FOLLOWING THE PACIFIC FRONT THIS
AFTERNOON.

EARLY ON...WE WILL WATCH FOR SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WORKING ACROSS THE SOUTH PLAINS BEFORE 12Z AND INTO
THE ROLLING PLAINS THROUGH 15-16Z BEFORE SHIFTING EAST OF THE FA. AS
OF 0845Z...CONVECTION INTENSITY HAS BEEN RATHER UNIMPRESSIVE...
THOUGH A FEW LIGHTNING STRIKES WERE NOTED ACROSS THE NORTHWEST ZONES
WHERE LARGE SCALE LIFT AND CONVECTIVE COVERAGE WAS GREATEST. A FEW
SHOWERS HAVE ALSO RECENTLY DEVELOPED ACROSS THE SOUTHEAST ZONES
WITHIN A MOIST ISENTROPIC UPGLIDE REGIME. UNFORTUNATELY...THE
LIMITED SHOWER COVERAGE COMBINED WITH THE QUICK STORM MOTION WILL
RESULT IN ONLY LIMITED AND LIGHT PRECIPITATION TOTALS EARLY TODAY.
ANY LINGERING SHOWERS/STORMS WILL QUICKLY SHIFT EAST OF THE AREA BY
LATE MORNING.

STRONG TROPOSPHERIC WINDS WILL THEN OVERSPREAD THE SOUTH PLAINS FROM
WEST TO EAST...BEHIND THE PACIFIC FRONT...AS WE WILL RESIDE SOUTH OF
THE PASSING CLOSED LOW. A STRONG PRESSURE GRADIENT...RELATIVELY DEEP
MIXING FOR THIS TIME OF YEAR...AND SUBSIDENCE WILL ALL PROMOTE A
WINDY LATE MORNING AND AFTERNOON. THE STRONGEST WINDS ARE FORECAST
TO SPREAD ACROSS THE NORTHWESTERN ZONES...WHERE A FEW SPOTS COULD
FLIRT WITH HIGH WIND CRITERIA. HOWEVER...IN GENERAL...EXPECT
SUSTAINED WESTERLY WINDS OF 30-40 MPH...WITH GUSTS TO 45-55 MPH...TO
BE COMMON ACROSS MUCH OF THE CAPROCK THIS AFTERNOON. GIVEN THIS...WE
WILL ISSUE A WIND ADVISORY FOR ALL OF OUR COUNTIES ON THE
CAPROCK...PLUS HALL AND MOTLEY COUNTIES...VALID FROM 16Z TO 00Z.
OBVIOUSLY...THIS MAGNITUDE OF WINDS WILL UNDOUBTEDLY LOFT SOME
BLOWING DUST TOO. THE WINDS WILL GRADUALLY DECREASE EARLY THIS
EVENING WITH THE LOSS OF DAYTIME HEATING/MIXING...BUT BREEZY
WESTERLY WINDS WILL PERSIST WELL INTO THE NIGHT AS THE PRESSURE
GRADIENT REMAINS FAIRLY TIGHT. THE DOWNSLOPE WINDS ALONG WITH PLENTY
OF SUNSHINE WILL STILL SECURE ANOTHER MILD DECEMBER DAY...WITH HIGHS
RANGING FROM THE MID-50S NORTHWEST TO MID TO UPPER 60S SOUTHEAST.

A COLDER NIGHT WILL FOLLOW TONIGHT...THANKS MOSTLY TO THE LOSS OF
LOW-LEVEL MOISTURE WHICH HAS PROVIDED LOW CLOUDS AND FOG FOR THE
PAST WEEK AND A HALF. EVEN WITH WINDS NOT COMPLETELY DROPPING
OFF...LOWS SHOULD DIP INTO THE 20S AND LOWER 30S ON THE
CAPROCK...WITH MIDDLE 30S IN THE ROLLING PLAINS.

&&

.LONG TERM...
WEST-NORTHWEST FLOW WILL FOLLOW SUNDAY NIGHT INTO MONDAY IN THE
WAKE OF THE EXITING SYSTEM. AND THIS WILL ALLOW COOLER AIR TO
GRADUALLY WORK INTO THE CWA. WE SHOULD SEE THE FIRST FREEZING
TEMPS IN A WEEK OR SO ACROSS MUCH OF THE CAPROCK EARLY MONDAY
MORNING. WE COULD ALSO SEE SOME GUSTY WINDS IN THE MORNING HOURS
ACROSS PORTIONS OF THE AREA AS JET ENERGY TRAILING THE SYSTEM PASSES
OVERHEAD. HIGH TEMPS SHOULD BE MAINLY IN THE 50S. CLEAR
SKIES...DRY AIR AND LIGHT WINDS WILL ALLOW TEMPS TO FALL INTO THE
20S AND 30S ACROSS THE AREA TUESDAY MORNING AND HIGH TEMPS ON
TUESDAY WILL REMAIN STUCK IN THE 50S.

LOW-LEVEL WINDS WILL START TO RESPOND TO THE NEXT UPPER-LEVEL
SYSTEM APPROACHING FROM THE WEST AS EARLY AS TUESDAY NIGHT...AND WILL
BEGIN TO DRAW MOISTURE BACK INTO WEST TEXAS. LOW STRATUS WILL
LIKELY PRODUCE OVERCAST SKIES ACROSS MUCH OF THE AREA WEDNESDAY
MORNING. MED-RANGE GUIDANCE CONTINUES TO STRUGGLE A BIT WITH THE
EVOLUTION OF THE STORM SYSTEM AS IT PASSES ACROSS THE WESTERN
STATES AND WHETHER OR NOT IT WILL SPLIT INTO TWO PIECES OR IF IT
WILL CONSOLIDATE INTO A CLOSED LOW ACROSS THE SOUTHWEST. AS
SUCH...WE WILL CONTINUE TO RELY ON BLENDED MODEL GUIDANCE WHICH
GIVES THE FORECAST AREA A BROAD 20-30 PERCENT CHANCE OF RAIN SHOWERS
MUCH OF WEDNESDAY AND THURSDAY. TEMPERATURES DURING THIS PERIOD
SHOULD REMAIN MILD....HOWEVER A COLD FRONT IS EXPECTED TO ARRIVE
SOMETIME LATE THURSDAY. THIS COULD BRING A CHANCE OF SNOW INTO THE
PICTURE THURSDAY NIGHT AND FRIDAY MORNING ACROSS THE HIGHER
TERRAIN IF THE SLOWER...DEEPER TROUGH SOLUTIONS VERIFY. WE WILL
LIKELY SEE A DRYING TREND BUT COOL TEMPERATURES DURING THE DAY
FRIDAY...WITH WARMER TEMPERATURES BY SATURDAY AS SHORTWAVE RIDGING
ARRIVES. BY EARLY NEXT WEEK...GUIDANCE HAS GONE BACK TO SUGGESTING
A LARGE UPPER LOW CUTTING OFF WELL TO OUR WEST OR SOUTHWEST. IT IS
TOO EARLY TO TELL IF IT WILL BE CLOSE ENOUGH TO INFLUENCE OUR AREA
EARLY IN THE WEEK OR WHEN/HOW IT WILL EVENTUALLY EJECT INTO THE
PLAINS.

&&

.FIRE WEATHER...
STRONG SOUTHWESTERLY TO WESTERLY WINDS WILL ENVELOP THE REGION
BEHIND AN EARLY DAY PACIFIC FRONT. THESE WINDS WILL ADVECT IN MUCH
DRIER AIR THAN HAS BEEN LINGERING IN THE REGION RECENTLY. EVEN
THOUGH AFTERNOON TEMPERATURES WILL BE DOWN FROM SATURDAY...THEY WILL
STILL BE ABOVE AVERAGE...MOSTLY IN THE UPPER 50S TO MIDDLE
60S...WHICH WILL DRIVE THE RH VALUES DOWN INTO THE 15-30 PERCENT
RANGE THIS AFTERNOON. THESE DRY CONDITIONS...COUPLED WITH SUSTAINED
20 FT WINDS OF 25 TO 35 MPH...COULD BRIEFLY ELEVATE THE FIRE DANGER
SOMEWHAT. HOWEVER...THE RECENT PROLONGED MOIST STRETCH ALONG WITH
THE MOIST START TO THE DAY /AND EVEN SCATTERED LIGHT PRECIPITATION
EARLY TODAY/ SHOULD TEND TO KEEP THE FUELS UNRESPONSIVE TO THE WINDY
AND DRY AFTERNOON. GIVEN THIS...WE WILL FORGO ISSUING ANY FIRE
DANGER STATEMENT THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  26  53  23  52 /  10   0   0   0   0
TULIA         58  29  54  24  51 /  20   0   0   0   0
PLAINVIEW     59  29  54  24  53 /  10   0   0   0   0
LEVELLAND     60  29  56  27  53 /  10   0   0   0   0
LUBBOCK       61  30  56  27  52 /  10   0   0   0   0
DENVER CITY   61  30  58  28  53 /   0   0   0   0   0
BROWNFIELD    61  31  57  28  53 /  10   0   0   0   0
CHILDRESS     65  36  59  30  51 /  50   0   0   0   0
SPUR          64  34  59  30  52 /  20   0   0   0   0
ASPERMONT     68  37  61  32  53 /  30   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: TXZ021>025-027>031-033>036-039>042.

&&

23/33
Hazardous weather outlook, Dec 13, 3:38 PM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CST SAT DEC 13 2014

TXZ021>044-142145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
338 PM CST SAT DEC 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A SCATTERED TO BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP
AND MOVE FROM WEST TO EAST ACROSS THE SOUTH PLAINS LATE TONIGHT...
GENERALLY AFTER MIDNIGHT. THESE THUNDERSTORMS WILL AFFECT SPOTS
OFF THE CAPROCK THROUGH SUNDAY MORNING. A FEW OF THESE STORMS
COULD BECOME STRONG TO MARGINALLY SEVERE. THE PRIMARY THREATS
WOULD BE WIND GUSTS IN EXCESS OF 50 MPH AND NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM ACTIVITY WILL EXIT THE ROLLING PLAINS BY MIDDAY
SUNDAY. GUSTY SOUTHWEST TO WEST WINDS WILL DEVELOP ACROSS THE
CAPROCK SUNDAY AFTERNOON...POSSIBLY REQUIRING A WIND ADVISORY FOR
SOME AREAS. FIRE DANGER MAY ALSO BECOME ELEVATED GIVEN THE DRY
AND WINDY CONDITIONS SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Wind Advisories in Texas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.